Nevada, 2022

Flash Flooding and Debris Flow in Nevada, September 12, 2022

September 12, 2022 · NWS REV · 3 events in 2 counties and zones

Isolated strong thunderstorms with concentrated heavy precipitation cores that initiated along the eastern Sierra caused periods of flash flooding and debris flows in and around the Holbrook Junction area that also closed Nevada SR167 (Highland Way) to the Cal-Neva state line as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Isolated strong thunderstorms with concentrated heavy precipitation cores that initiated along the eastern Sierra caused periods of flash flooding and debris flows in and around the Holbrook Junction area that also closed Nevada SR167 (Highland Way) to the Cal-Neva state line as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 12, 11:58 AM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 12, 11:58 AM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Mon Sep 12 2022

.SYNOPSIS...

Haze and smoke from the Mosquito Fire will continue across much of
the region this week with continued west southwest flow. Showers and
thunderstorms are forecast through Tuesday, then drier air works
into the region resulting in more isolated shower potential.
Temperatures will be near to below normal, with freezes likely in
mountain valleys each morning. There's potential for an early
season cold front with showers late Saturday into Sunday.

&&

.SHORT TERM (through Tuesday)...

* With a moist and moderately unstable airmass, showers and
  thunderstorms will remain likely this afternoon and evening.
  Latest HREF models are showing potential for overnight showers and
  a few storms as well, lingering into Tuesday morning. Typical t-
  storm impacts can be expected: locally heavy rains of 1-2", strong
  outflow winds to 50 mph with blowing dust/smoke, and lightning.
  Into Tuesday afternoon, guidance indicating best chances for
  storms shift eastward as drier air works in from the W/NW. Mono-
  Mineral Counties up into areas near and east of Fallon.

* Smoke from the Mosquito Fire is of course the other big weather
  factor. T-storm outflows will complicate smoke movement over the
  next 24-36 hours, so while the HRRR Smoke model has done well
  lately, forecast uncertainty is higher due to these outflows.
  Still looks like areas along I-80 and Hwy 50 corridors have
  highest risk of smoke impacts to air quality and visibility.

-Chris

.LONG TERM (Wednesday and beyond)...

TEMPS: We are settling into a seasonable stretch of temperatures,
with highs hovering at or just above average for mid-September.
Western Nevada lower valleys will see low 80s to upper 70s, while
Sierra communities will range in the 60s and low 50s. A system looks
to enter the picture by the end of the week, giving us a shot at
some sub-seasonal temperatures to begin the next week with. Of
course with any long range modeling there is a bit of uncertainty,
but as of now there is potential for Sierra valleys to see some
temperatures at or near freezing early next week.

PRECIP: For Wednesday into Wednesday evening, areas such as
Mineral/Churchill/Pershing counties and points eastward have the
best chances for rainfall as resident moisture exits to our east.
Things dry out by Thursday, as we return to a more typical weather
pattern, even though it could be brief. The weekend brings us
chances for precipitation over NW Nevada and N California as the
next trough approaches the area. Just how far south this moisture
may get is still to be determined, as are the amounts. We may just
get the winds instead...

WINDS: We will see the return of the afternoon zephyr breezes with
gusts 20-25 mph through the bulk of the week. An incoming trough
late week may modify our winds to become a more westerly direction,
and look to be on the order of 25-35 mph for gusts in lower valleys.
Current ensembles bring stronger winds in for Sunday, and Sierra
ridges near Tahoe could see gusts up to 60 mph. Winds taper off into
early next week.

SMOKE?: Smoke modeling is dependent upon many things, but fire
behavior is one we cannot easily predict. Should the fire receive
rainfall today, the outlook would be much different than if it were
to keep burning at the rate it has been. We can predict winds which
would transport the smoke, but modeling just how much smoke is being
produced at long range time frames is less predictable. -HRICH

&&

.AVIATION...

* Smoke from the Mosquito Fire will continue to limit visibility for
  many areas through Tuesday with prevailing W/SW flow. Widespread
  haze with 6-10 mile visibility forecast with a zone of high risk
  for 1-3 miles from TRK/TVL over into RNO/CXP/MEV and possibly NFL.
  HRRR Smoke model is showing some cleaner air working in from the
  S/SW tonight into Tuesday morning, possibly as the result of
  convective outflows, so trends toward VFR are possible for
  TVL/MEV/CXP and maybe further north towards RNO too. Areas to the
  north and south including MMH and SVE look to remain out of the
  thick smoke, but mountain obscuration in haze remains likely.

* Showers and t-storms are a good bet this afternoon, continuing
  into the overnight hours, with a moist and moderately unstable
  airmass overhead. 50-70% chance of seeing impacts from t-storms at
  any given point: MVFR-IFR conditions in heavy rain showers &
  dust/smoke, outflow wind gusts to 45 knots, and lightning. Smoke
  will obscure Cu/Cb development so storms may catch some off-guard.
  Main storm risk shifts a little eastward Tuesday, with areas such
  as MMH, HRH, NFL have 40-60% chance of seeing t-storm impacts.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Sep 12, 12:41 PM PST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service RENO NV
141 PM PDT Mon Sep 12 2022

CAZ070>072-NVZ002>005-130000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Greater Reno-
Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
Imlay, Empire, and Gerlach
141 PM PDT Mon Sep 12 2022

...Showers and Thunderstorms Capable of Heavy Rain and Areas of
Blowing Dust through This Afternoon...

* Scattered showers and thunderstorms are developing this
  afternoon across the eastern Sierra and western Nevada.

* While precipitation amounts will generally be around a quarter
  inch or less, stronger storms will be capable of heavier rain
  with rainfall rates up to 0.50" to 1.00"/hr. These stronger
  storms could yield a higher flash flooding potential for burn
  scar locations or in areas of steep terrain.

* Strong outflow winds with gusts to 45 mph may produce blowing
  dust across western Nevada late this afternoon into the evening.
  Visibility could be reduced to less than 1 mile at times
  downwind of dry sinks. Frequent lightning is possible near
  storms.

* Be sure to keep a close eye on the weather, have multiple ways
  to receive weather warnings and be prepared to take shelter if
  you are outdoors, including area lakes.

http://weather.gov/reno

The radar

The Reno radar (KRGX), 114 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 debris flow. Local standard time, as filed.

Debris Flow, Douglas

When
September 12, 3:00 PM PST to 4:00 PM PST
Where
Douglas County, 7.78 mi NNW of Topaz Lake to 7.6 mi NNW of Topaz Lake
Cause
Heavy Rain / Burn Area
Property damage
$19,000
Reported by
County Official
Coordinates
38.729, -119.566

Heavy rainfall over the eastern portion of the Tamarack burn scar caused a mud slide across Highland Way, 1.0 mi WSW Holbrook Junction in Douglas County.

Flash Flood, Douglas

When
September 12, 5:00 PM PST to 6:00 PM PST
Where
Douglas County, 10.91 mi SE of Dresslerville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.781, -119.587

Heavy rainfalls lead to water over the road near US-395 and Spring Valley drive.

Flash Flood, Mineral

When
September 12, 5:00 PM PST to 6:00 PM PST
Where
Mineral County, 10.22 mi SE of Avora to 9.83 mi SE of Avora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.160, -118.790

Heavy rainfall caused water to flood State Route-359 on the Nevada side.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055550, 1055551, 1055552.